Illinois, 2025

Winter Weather in Illinois, February 8, 2025

February 8, 2025 · NWS LOT · 16 events in 16 counties and zones

Periods of freezing drizzle and freezing rain developed over northern Illinois during the mid to late morning of February 8th. Most locations received less than one tenth of an inch of ice accumulation.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Periods of freezing drizzle and freezing rain developed over northern Illinois during the mid to late morning of February 8th. Most locations received less than one tenth of an inch of ice accumulation. Areas in the Chicago metro area mainly received a light glaze of ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 8, 5:35 AM CST, 2 hours 25 minutes earlier. Its key messages:

  • Winter weather advisory for freezing drizzle today which may result in icy/slippery conditions on untreated surfaces.
  • There will be multiple opportunities for snowfall in the general region next week. Stay up to date on the forecast if planning to travel!
Area forecast discussion, Feb 8, 5:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
535 AM CST Sat Feb 8 2025

.KEY MESSAGES...

- Winter weather advisory for freezing drizzle today which may
  result in icy/slippery conditions on untreated surfaces.

- There will be multiple opportunities for snowfall in the
  general region next week. Stay up to date on the forecast if
  planning to travel!

&&

.DISCUSSION...
Issued at 248 AM CST Sat Feb 8 2025

Through Sunday:

Have issued a winter weather advisory for the entire cwa for
freezing drizzle today. There remains uncertainty for how warm
temps may rise across the southern cwa today, which may allow
precipitation to change to drizzle/light rain. There is also
uncertainty for precip coverage across parts of the northwest
and far northern cwa. However, it only takes a small amount of
ice to cause large impacts and opted to go with an advisory
rather than continuing the SPS. Advisory is two segmented,
starting 14z in the south and 17z in the north with an
expiration time of 00z everywhere, but this will be based on
precip/temp trends and may be ended earlier.

There may be a little snow or sleet mixed in, especially across
the northern cwa, but the freezing drizzle is the main concern.
As colder air and perhaps deeper saturation arrives later this
afternoon and this evening, the precipitation will likely
transition to mainly light snow or snow showers and have
continued snow chances through the evening hours for northeast
IL and northwest IN. Models are also suggesting scattered
flurries may continue overnight but no mention for now with low
confidence.

Winds turn northwest behind a cold front this evening and may
gust into the 20-25 mph range for a short time. Lows by Sunday
morning drop into the upper teens/lower 20s with wind chills
into the 10 to 15, above zero range. Sunday looks dry with highs
in the upper 20s/lower 30s. cms

Sunday Night through Friday:

Surface high pressure centered over the western Canadian
prairies will build southeast into the northern High Plains into
Monday, with ridging extending southeast across much of the
northern states and upper Midwest. This will supply dry and
seasonable weather conditions to the area Sunday night through
Monday with highs in the low-mid 30s and lows in the teens to
lower 20s. A zonal, west-east oriented jet stream aloft may
continue to provide some patchy high clouds at times, especially
by Monday afternoon and evening.

A positive-tilt mid-level short wave is forecast to track from
southwest Canada into the upper Midwest and Great Lakes region
Monday night into Tuesday, with some degree of phasing with
another more sheared mid-level disturbance propagating east-
northeast from northern Mexico and the Desert Southwest.
Confidence in the degree of phasing remains on the low side,
with model forecasts continuing to depict and area of rain/snow
into the lower Ohio Valley and southern IL/IN late Monday night
into Tuesday, and another area of lower-coverage light snow
across the upper Midwest. How much coverage ultimately occurs
across the WFO LOT forecast area thus remains lower than
average, with NBM blended pops of 30-40% appearing reasonable at
this distance. Surface high pressure is then progged to develop
across the Great Lakes region later Tuesday and Tuesday night
with dry weather in the wake of the departing short waves.

Guidance continues to depict another more-amplified short wave
emanating from the southwestern CONUS Wednesday and tracking
into the Great Lakes region into Thursday. EPS, GEFS and GEPS
ensembles continue to show significant spread in the details of
the development, depth and track of this system, though all
indicate the potential for accumulating snow within our region
from late Wednesday into Thursday. Ensemble signals for
additional snow potential later in the weekend persist as well,
along with colder than average temperatures extending into next
week.

Ratzer

&&

.AVIATION /12Z TAFS THROUGH 18Z SUNDAY/...
Issued at 535 AM CST Sat Feb 8 2025

Key Messages:

- Period of freezing drizzle from late morning through this
  afternoon. Some snow may mix in especially at KRFD this
  afternoon, and a period of snow showers/flurries is possible
  this evening for all sites.

- MVFR ceilings develop with precipitation onset, and are
  expected to persist through tonight.

- East winds turn northeast around midday, and shift to
  northwest toward evening. There may be some gusts 15 to 20 kt
  tonight.

A mid-level disturbance will approach the area this morning,
and will track across the region through this evening. While
the associated surface low pressure center will track well south
of the area, light precipitation is expected to develop
northward across the terminals late this morning/midday and
persist through this afternoon. Temperatures within the
relatively shallow (<10 kft) cloud layer are expected to be
largely warmer than -10C, which would result in liquid drizzle
being the primary precipitation. However, surface temperatures
hovering near the freezing mark would result in this falling as
light FZDZ. Farther northwest at KRFD, a slightly cooler column
may allow for freezing drizzle to occasionally mix with snow at
times, and it's not out of the question that surface temps
could edge slightly above freezing for the Chicago area sites
later this afternoon. This does lend somewhat lower confidence
in precipitation type through the afternoon, though at this time
freezing drizzle is expected to be predominant. Ceilings are
expected to lower to MVFR around the time of precipitation
onset.

Winds will shift northwest and become breezy with sporadic gusts
15-20 kts behind a surface cold frontal trough toward evening.
This will bring an end to the freezing drizzle threat but may
support a period of light snow or snow showers into the early
evening hours. Some minor snow accumulations of a tenth or two
are possible. MVFR ceilings look to persist through the night,
and a few flurries can't be ruled out from this cloud deck.
Improving conditions are expected Sunday morning.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 11 AM this morning to 6 PM CST
     this evening for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-
     ILZ106-ILZ107-ILZ108.

     Winter Weather Advisory until 6 PM CST this evening for ILZ019-
     ILZ021-ILZ023-ILZ032-ILZ033-ILZ039.

IN...Winter Weather Advisory from 11 AM this morning to 6 PM CST
     this evening for INZ001-INZ002.

     Winter Weather Advisory until 6 PM CST /7 PM EST/ this evening
     for INZ010-INZ011-INZ019.

LM...Small Craft Advisory from 9 PM this evening to noon CST Sunday
     for the IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Feb 8, 3:20 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
320 AM CST Sat Feb 8 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-090930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
320 AM CST Sat Feb 8 2025 /420 AM EST Sat Feb 8 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Ice Accumulation Risk.

DISCUSSION...

Freezing drizzle is expected to spread northward across the area
today and may result in slippery conditions on untreated surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tuesday and Wednesday...
  Limited Snow Risk.
Friday Night...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-090930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
320 AM CST Sat Feb 8 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
Tuesday through Thursday...
  Hazardous conditions for small craft are likely.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Livingston

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
February 8, 8:00 AM CST to 7:00 PM CST
Where
Ford forecast zone
Reported by
AWOS
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
February 8, 9:00 AM CST to 6:00 PM CST
Where
Iroquois forecast zone
Reported by
AWOS
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
February 8, 9:00 AM CST to 6:00 PM CST
Where
Kankakee forecast zone
Reported by
AWOS
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
February 8, 9:00 AM CST to 5:00 PM CST
Where
La Salle forecast zone
Reported by
AWOS
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
February 8, 9:00 AM CST to 5:00 PM CST
Where
Grundy forecast zone
Reported by
AWOS
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
February 8, 9:00 AM CST to 6:00 PM CST
Where
Southern Will County forecast zone
Reported by
AWOS
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
February 8, 10:00 AM CST to 5:00 PM CST
Where
Kendall forecast zone
Reported by
ASOS
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
February 8, 10:00 AM CST to 5:00 PM CST
Where
De Kalb forecast zone
Reported by
AWOS
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
February 8, 10:00 AM CST to 5:00 PM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
February 8, 10:00 AM CST to 5:00 PM CST
Where
Du Page forecast zone
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
February 8, 10:00 AM CST to 5:00 PM CST
Where
Northern Will County forecast zone
Reported by
Official NWS Observations
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
February 8, 10:00 AM CST to 6:00 PM CST
Where
Eastern Will County forecast zone
Reported by
AWOS
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
February 8, 10:00 AM CST to 6:00 PM CST
Where
Southern Cook County forecast zone
Reported by
AWOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
February 8, 10:00 AM CST to 6:00 PM CST
Where
Central Cook County forecast zone
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
February 8, 11:00 AM CST to 4:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237018, 1237022, 1237025, 1237026, 1237036, 1237037, 1237056, 1237040, 1237048, 1237050, 1237053, 1237055, 1237058, 1237061, 1237062, 1237049.